Experience of severe hypoglycaemia may influence both patient's and physician's subsequent treatment policy of insulin-dependent diabetes mellitus

Eur J Pediatr. 1998 Aug;157(8):625-7. doi: 10.1007/s004310050899.

Abstract

Daily insulin doses and HbA1c were studied 0-3 months before and 2-6, 7-11, and 12-16 months after 48 consecutive episodes of severe hypoglycaemia (coma and/or convulsion) in children and adolescents with insulin-dependent diabetes mellitus. After 69% of the attacks, either physicians or patients or both decreased daily insulin doses (for the whole group, mean SD: 0-3 months before the episode 0.93 0.20 U/kg vs 2-6 months after 0.84 0.20 U/kg, P < 0.001), which may have worsened the subsequent glycaemic control as evidenced by a significant increase in HbA1c (8.3+/-1.5% vs 9.1+/-1.8%, P< 0.001, respectively). Physicians decreased the insulin dose even in 14 of the 33 patients with a preventable cause for their hypoglycaemia other than erroneous excess of insulin.

Conclusion: Experience of severe hypoglycaemia may worsen the subsequent glycaemic control. This might in part be due to an excessive lowering of daily insulin doses by both physicians as well as patients and their families. Hypoglycaemia management must include intensive education about prevention without compromising diabetes control.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adolescent
  • Attitude of Health Personnel*
  • Blood Glucose / metabolism
  • Child
  • Diabetes Mellitus, Type 1 / blood
  • Diabetes Mellitus, Type 1 / drug therapy*
  • Dose-Response Relationship, Drug
  • Drug Administration Schedule
  • Female
  • Glycated Hemoglobin A / metabolism
  • Humans
  • Insulin / administration & dosage*
  • Insulin / adverse effects
  • Insulin Coma / blood
  • Insulin Coma / prevention & control*
  • Male
  • Patient Education as Topic
  • Treatment Refusal*

Substances

  • Blood Glucose
  • Glycated Hemoglobin A
  • Insulin